Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2008, 4:07 PM CDT for Anderson County, Kansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2008, 4:07 PM CDT (21:07 UTC)
- Expired
- Apr 10, 2008, 4:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 4:10 PM CDT | HAIL 0.5 | 4 Se Garnett, KS | |
| Apr 10, 4:17 PM CDT | HAIL 1 | 5 E Garnett, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 102107
SVRTOP
KSC003-102130-
/O.NEW.KTOP.SV.W.0016.080410T2107Z-080410T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT THU APR 10 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES SOUTH OF GARNETT...OR 20 MILES NORTHEAST
OF IOLA...MOVING NORTHEAST AT 43 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREELEY...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3822 9532 3839 9517 3838 9511 3840 9506
3839 9504 3826 9505 3825 9506 3823 9506
3814 9519
TIME...MOT...LOC 2107Z 214DEG 38KT 3820 9523
$$3 follow-up statements
000
WWUS53 KTOP 102112
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT THU APR 10 2008
KSC003-102130-
/O.CON.KTOP.SV.W.0016.000000T0000Z-080410T2130Z/
ANDERSON-
412 PM CDT THU APR 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN ANDERSON COUNTY...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 8 MILES SOUTH OF GREELEY...OR 20 MILES
WEST OF MOUND CITY...MOVING NORTHEAST AT 46 MPH.
LOCATIONS IMPACTED INCLUDE...
GREELEY AND RURAL AREAS SOUTH AND EAST OF GREELEY.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3823 9527 3839 9517 3838 9511 3840 9506
3839 9504 3826 9505 3823 9506 3814 9519
TIME...MOT...LOC 2112Z 216DEG 40KT 3826 9516
$$
BOUSTEAD000
WWUS53 KTOP 102112 RRA
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT THU APR 10 2008
KSC003-102130-
/O.CON.KTOP.SV.W.0016.000000T0000Z-080410T2130Z/
ANDERSON-
412 PM CDT THU APR 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN ANDERSON COUNTY...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS CENTERED 9 MILES SOUTHWEST OF GREELEY...OR 21
MILES WEST OF MOUND CITY...MOVING NORTHEAST AT 46 MPH.
LOCATIONS IMPACTED INCLUDE...
GREELEY.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3825 9525 3839 9517 3838 9510 3839 9508
3839 9506 3823 9507 3819 9520
TIME...MOT...LOC 2112Z 213DEG 40KT 3825 9519
$$000
WWUS53 KTOP 102131
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT THU APR 10 2008
KSC003-102141-
/O.EXP.KTOP.SV.W.0016.000000T0000Z-080410T2130Z/
ANDERSON-
431 PM CDT THU APR 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON COUNTY
HAS EXPIRED...
AT 431 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3825 9525 3839 9517 3838 9510 3839 9508
3839 9506 3823 9507 3819 9520
TIME...MOT...LOC 2112Z 213DEG 40KT 3825 9519
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 12:36 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Apr 10, 12:36 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1236 PM CDT THU APR 10 2008 .DISCUSSION... ...MESOSCALE UPDATE... 17Z SFC ANALYSIS INDCS 990 MB SFC LO NR KSLN. 3-6 MB PRES FALLS WERE NOTED TO THE NE OF THE LO OVR SE NEB/SRN IA...INDICATING THE LOW SHLD CONT TO LIFT NEWD INTO THAT GENERAL DIRECTION. SFC WRMFNT EXTNS EWD FM THE LO THRU EMPORIA TO GARNETT...AND WAS ALSO LIFTING NWD. CLDS HAVE BEEN SLOW TO CLEAR IN THE WARM SECTOR AS OF 17Z...BUT LATEST VISIBLE IMAGES INDCS SOME BREAKING OF THE CLDS STARTING TO TAKE PLACE OVR TEH SRN CWA. THIS IS LIKELY TO ALLOW FOR SOME SURFACE HEATING OVR THE ERN CWA THIS AFTN/EVNG. SEVERE WEATHER CONCERNS LOOK TO BE BECOMING CLEARER EARLY THIS AFTN. LO LVL WIND FLOW SOUTH OF THE WARM FNT IS INCREASINGLY SW FM THE SFC TO H85...AND ALTHOUGH THIS CREATES SIG SPEED SHEAR...PARTICULARLY IN THE 0 TO 1 KM LAYER...IT WILL ALSO ACTS TO TAKE MOST OF THE SIG LO LVL MOISTURE TO THE EAST OF THE CWA. ATTM...WE SEE TWO VERY SMALL CHANCES FOR SEVERE WEATHER. FIRST...IS WITH THE ADVANCING WARMFNT THROUGH EARLY AFTN...BUT THIS SEEMS LIMITED BY WEAK MID-LVL LAPSE RATES AND LIMITED INSTABILITY. THUS ALTHOUGH SOME THUNDER SEEMS LIKELY WITH THE WRMFNT...SEVERE WEATHER THREAT LOOKS SMALL. SECOND WILL BE WITH THE ACTUAL COLD FNT LATE THIS AFTN AND INTO THE EVNG HOURS. NEGATIVE WITH THIS SITUATION IS THAT MOST OF THE LO LVL MOISTURE WILL HAVE BEEN PUSHED TO THE EAST. NEVERTHELESS...MUCAPE OF 500-750 J/KG WILL EXIST ALNG THE CDFNT LATE THIS AFTN WHICH MAY ALLOW FOR A SCT LINE OF TSRA TO DVLP. BEST JET LVL WINDS WL HAVE PUSHED EWD OF THE FA AT THIS TIME...WHICH ACTUALLY LOWERS THE DEEP LAYER SHEAR AND THUS ORGANIZED TSRA THREAT SEEMS TO BE LIMITED. IF CONVECTION DOES FORM IN EITHER CASE...SEVERE WEATHER MAY BE LMITED TO A WIND AND ISOLATED HAIL THREAT GIVEN WEAK LAPSE RATES ALOFT. UNIDIRECTIONAL LOW LEVEL FLOW PRETTY MUCH TAKES ANY TOR THREAT OUT OF THE AREA. BOUSTEAD && .PREV DISCUSSION... /ISSUED 354 AM CDT THU APR 10 2008/ DISCUSSION... 08Z WATER VAPOR SHOWS ANOTHER SHORTWAVE ROTATING THROUGH THE BASE OF THE UPPER TROUGH AND LIFTING THROUGH THE TX PANHANDLE. THIS IS ALSO WHERE THE STRONGEST PRESSURE FALLS ARE OCCURRING. A WARM FRONT COULD BE FOUND FROM NORTH TX STRETCHING NORTHEAST THROUGH SOUTHEAST OK AND INTO NORTHERN AR. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD NORTH DURING THE PRE DAWN HOURS AS THE SHORTWAVE LIFTS NORTHEAST. THIS SHOULD MAINLY BE SHOWERS WITH EMBEDDED THUNDERSTORMS. THE SMALL WINDOW FOR SEVERE WEATHER IS STILL EXPECTED TO BE FROM ABOUT 17Z TO 23Z AS SFC LOW TRACKS ACROSS THE FORECAST AREA /RUFFLY ACROSS MHK/. WITH THE DRY SLOT WORKING IN...SOME CLEARING AND DESTABILIZATION IS ANTICIPATED TO OCCUR AHEAD OF THE COLD FRONT...JUST AS MID LEVEL LAPSE RATES STEEPEN AND THE LEFT EXIT REGION OF THE UPPER JET MOVES OVER EAST CENTRAL KS. THINK THUNDERSTORM DEVELOPMENT IS LIKELY TO OCCUR JUST TO THE WEST OF THE TURNPIKE...WITH THE GREATEST THREAT FOR SEVERE WEATHER ALONG AND EAST OF THE TURNPIKE. WITH THE CLOSE LOW OVERHEAD...WILL NEED TO WATCH OUT FOR LOW TOP SUPERCELLS WITH LARGE HAIL AND AN ISOLATED TORNADO POSSIBLE. ADDITIONALLY WITH THE CLEARING AND SFC LOW DEEPENING...THINK STRONGER WINDS WILL BE ABLE TO MIX DOWN TO THE SFC ACROSS THE FAR SOUTHEASTERN SECTION OF THE FORECAST AREA. THEREFORE WILL ISSUE A WIND ADVISORY FOR COFFEY AND ANDERSON COUNTIES. ALSO WITH THE REDEVELOPMENT OF THUNDERSTORMS LIKELY THIS AFTERNOON...DID NOT FEEL COMFORTABLE LETTING THE FLOOD WATCH EXPIRE AT 18Z...SO WILL EXTEND THE WATCH UNTIL 6 PM AS WELL. FOR TONIGHT TWEAKED POPS UP TO BETTER MATCH SURROUNDING OFFICES. LOOKS LIKE THERE COULD BE A DEFORMATION BAND STILL LINGERING OVER NORTH CENTRAL KS EARLY THIS EVENING. THEN OF COURSE ANY CONVECTION EXITING TO THE EAST OVER FAR EASTERN KS. POPS FOR FRIDAY THOUGH SATURDAY ARE MAINLY FOR INSTABILITY DRIVEN SHOWER ACTIVITY. MODELS CONTINUE TO SHOW THE POSSIBILITY FOR SOME SNOW TO MIX IN ACROSS THE NORTH TONIGHT. THEN AS LOW LEVEL LAPSE RATES BECOME NEARLY DRY ADIABATIC FRIDAY AND SATURDAY...THERE COULD BE SOME LIGHT FLURRIES OR SPRINKLES WITH THE MOISTURE ON THE BACK SIDE OF THE STORM SYSTEM. ADJUSTED TEMPS DOW A COUPLE DEGREES FOR FRIDAY. LATEST MODEL PROGS SHOW MIXING 800 TEMPS TO THE SFC WOULD YIELD MID 40S...AND FORECAST SOUNDINGS KEEP SFC TEMPS IN THE LOWER TO MID 40S FOR FRIDAY. WITH CLOUDY SKIES AND STRONG MIXING OF THE BOUNDARY LAYER DUE TO GRADIENT WINDS...WOULD EXPECT MIN TEMPS TO HOLD IN THE MID 30S TONIGHT AND SATURDAY MORNING. THERE IS SOME CONCERN FOR A HARD FREEZE SUNDAY MORNING AS SKIES FINALLY CLEAR OUT AND WINDS DIMINISH. HOWEVER BOUNDARY LAYER WINDS DO NOT COMPLETELY FALL OFF. FORECAST HAS MINS AT FREEZING. IF WINDS DECOUPLE...TEMPS COULD BE A FEW DEGREES COLDER SUNDAY MORNING. AFTER SATURDAY...MODELS SHOW RIDGING DEVELOPING OVER THE PLAINS. THIS WOULD INDICATE A MODERATION IN TEMPS WITH A DRY FORECAST...WHICH IS REFLECTED WELL IN THE PREVIOUS FORECAST. THEREFORE NO CHANGES WERE MADE. WOLTERS AVIATION... BRIEF LULL IN PRECIPITATION EARLY THIS MORNING...ALTHOUGH CIGS REMAIN IFR AT TOP/FOE...AND BORDERLINE LIFR AT MHK. NEXT BATCH OF PRECIP TO LIFT NORTHWARD THROUGH THE MORNING. CIGS TO REMAIN IFR/LIFR THROUGH APPROXIMATELY 18Z...WHEN DRY SLOT AND SUBSIDENCE BEHIND INITIAL CONVECTION OVERRUN NE KS...SOUTH OF SFC WARM FRONT. CIGS WILL SCATTER OUT DURING THE EARLY AFTERNOON...AND SOUTHERLY SFC WINDS WILL PICK UP WITH GOOD MIXING. CONVECTION MAY REFIRE ALONG SFC COLD FRONT AS IT SLIDES EASTWARD LATE THIS AFTERNOON...PROMPTING INCLUSION OF VCTS AT TOP/FOE...WITH BETTER CHANCE FOR CONVECTION OVER EASTERN PORTIONS OF THE REGION. MVFR CIGS AND NORTHWESTERLY WINDS PREVAIL ON THE BACKSIDE OF THE SYSTEM AFTER 03Z...AND WILL PERSIST THROUGH THE END OF THE 12Z TAF CYCLE. LUNDE && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM THURSDAY FOR KSZ058-KSZ059. &&
Hazardous weather outlook, Apr 10, 2:43 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 243 PM CDT THU APR 10 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-111945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 243 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF A SENECA TO BURLINGTON LINE THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WITH ONE INCH HAIL AND 60 MPH WINDS PRESENTING THE PRIMARY THUNDERSTORM HAZARDS. THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE EAST INTO MISSOURI LATE THIS AFTERNOON OR EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR THE REMAINDER OF THE AFTERNOON GENERALLY ALONG AND EAST OF A SENECA TO BURLINGTON LINE. CAVANAUGH
In the hours before
Local storm report, Apr 10, 3:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 4 ESE GREELEY 38.34N 95.07W
04/10/2008 E0.88 INCH ANDERSON KS PUBLIC
&&
JBLocal storm report, Apr 10, 4:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 4 ESE GREELEY 38.34N 95.07W
04/10/2008 E0.88 INCH ANDERSON KS PUBLIC
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 4:18 AM CDT | Wind Advisory | TOP | Anderson, Coffey | 14 hr |
| Apr 10, 5:26 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 34 min |
| Apr 10, 6:21 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 12 min |
| Apr 10, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 23 min |
| Apr 10, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 33 min |
| Apr 10, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 18 min |
| Apr 10, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage, Wabaunsee | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.